Alert archive / Arizona / Red Flag Warnings in 2009
Red Flag Warning 8, NWS Phoenix, AZ
NWS Phoenix, AZ issued this red flag warning at Apr 24, 2009, 1:51 PM MST for 4 counties in Arizona; Imperial County, Riverside County, California. It took effect at Apr 25, 2009, 12:00 PM MST. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 24, 2009, 1:51 PM MST (20:51 UTC)
- In effect from
- Apr 25, 2009, 12:00 PM MST
- Expired
- Apr 25, 2009, 5:00 AM MST
- In force
- Issued by
- NWS Phoenix, AZ
Counties La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA
The radar
The Yuma radar (KYUX), 113 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KPSR 242051 RFWPSR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 151 PM MST FRI APR 24 2009 AZZ131-132-CAZ231-232-251300- /O.UPG.KPSR.FW.A.0006.090425T1900Z-090426T0300Z/ /O.NEW.KPSR.FW.W.0008.090425T1900Z-090426T0300Z/ ARIZONA FIRE WEATHER ZONE 131 YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ- ARIZONA FIRE WEATHER ZONE 132 SOUTH-CENTRAL AND SOUTHWEST DESERTS- CALIFORNIA FIRE WEATHER ZONE 231 LOWER COLORADO RIVER VALLEY CA- CALIFORNIA FIRE WEATHER ZONE 232 IMPERIAL COUNTY AND EASTERN RIVERSIDE COUNTY- 151 PM MST FRI APR 24 2009 /151 PM PDT FRI APR 24 2009/ ...RED FLAG WARNING IN EFFECT FROM 12 NOON TO 8 PM SATURDAY FOR LOWER ELEVATIONS OF SOUTHWEST AND SOUTH-CENTRAL ARIZONA AND FAR SOUTHEAST CALIFORNIA DUE TO EXPECTED STRONG WINDS...LOW RELATIVE HUMIDITY...AND VERY HIGH FIRE DANGER... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 12 NOON TO 8 PM SATURDAY. THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO THIS RED FLAG WARNING. A PACIFIC LOW PRESSURE SYSTEM AND ASSOCIATED DRY COLD FRONT WILL MOVE EAST ACROSS THE AREA SATURDAY. AS A RESULT...THE WIND WILL INCREASE FROM THE SOUTHWEST AND WEST WITH GUSTS OF 35 TO 40 MPH IN THE AFTERNOON AND EARLY EVENING. DESPITE LOWER TEMPERATURES...THE AIR WILL BECOME DRIER WITH MINIMUM HUMIDITIES EXPECTED TO DROP BETWEEN 6 AND 13 PERCENT. WINDS WILL DECREASE LATER SATURDAY EVENING AND HUMIDITY WILL INCREASE. HOWEVER...MEAGER OVERNIGHT RECOVERY OF HUMIDITY IS ANTICIPATED OVER LOWER ELEVATIONS OF EASTERN RIVERSIDE COUNTY... LA PAZ COUNTY...AND SOUTH-CENTRAL ARIZONA. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$ ELLIS
1 follow-up statement
000 WWUS85 KPSR 251200 RFWPSR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 500 AM MST SAT APR 25 2009 AZZ131-132-CAZ231-232-251300- /O.CAN.KPSR.FW.W.0008.090425T1900Z-090426T0300Z/ ARIZONA FIRE WEATHER ZONE 131 YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ- ARIZONA FIRE WEATHER ZONE 132 SOUTH-CENTRAL AND SOUTHWEST DESERTS- CALIFORNIA FIRE WEATHER ZONE 231 LOWER COLORADO RIVER VALLEY CA- CALIFORNIA FIRE WEATHER ZONE 232 IMPERIAL COUNTY AND EASTERN RIVERSIDE COUNTY- 500 AM MST SAT APR 25 2009 /500 AM PDT SAT APR 25 2009/ ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS CANCELLED THE RED FLAG WARNING. WINDS THIS AFTERNOON ARE NOT ANTICIPATED TO BE AS STRONG AS PREVIOUSLY THOUGHT...ESPECIALLY OVER SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY. THUS CONDITIONS ARE NOT ANTICIPATED TO REACH NECESSARY THRESHOLDS. HOWEVER...BREEZY TO WINDY CONDITIONS CAN STILL BE EXPECTED THIS AFTERNOON...MAINLY OVER SOUTH-CENTRAL ARIZONA. $$ AJ
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 24, 9:15 AM MST, 4 hours 36 minutes earlier.
Area forecast discussion, Apr 24, 9:15 AM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
915 AM MST FRI APR 24 2009
.SYNOPSIS...
LOW PRESSURE ALOFT WILL BEGIN TO TAKE HOLD OF THE WEATHER PATTERN
AROUND THE SOUTHWEST UNITED STATES OVER THE NEXT SEVERAL DAYS.
ALTHOUGH THE THREAT OF PRECIPITATION WILL BE MINIMAL...PERIODS OF
GUSTY WINDS ALONG WITH COOLER TEMPERATURES CAN BE EXPECTED DURING
THE WEEKEND AND INTO NEXT WEEK. AFTER ANOTHER WARM DAY TODAY...
AFTERNOON TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW SEASONAL
NORMALS THROUGH MOST OF NEXT WEEK.
&&
.DISCUSSION...
SAT IMAGERY THIS MORNING SHOWS A BATCH OF MID AND MAINLY HIGH LEVEL
CLOUDS MOVING INTO SOUTHERN CA AND ARIZONA TODAY. MEANWHILE...A
TROUGH OF LOW PRESSURE CONTINUES TO DEVELOP ALONG THE NORTHERN CA
COAST...AND IS PROJECTED TO DIG SOUTHWARD BEFORE MOVING THROUGH
ARIZONA SATURDAY. THIS POSITIVELY TILTED SYSTEM WILL BE DRY FOR OUR
AREA...WITH THE MAIN WEATHER CONCERN INCREASING WINDS SATURDAY AND
SATURDAY NIGHT. ALONG WITH THE BREEZY TO LOCALLY WINDY CONDITIONS...
TEMPERATURES THIS WEEKEND WILL COOL TO WITHIN A COUPLE DEG OF NORMAL
FOR LATE APRIL...UPPER 80S TO NEAR 90 ACROSS THE WARMEST DESERT
LOCALES.
THESE TRENDS ARE HANDLED WELL IN THE CURRENT FORECAST AND DIGITAL
DATABASE...AND NO UPDATES ARE PLANNED FOR THIS MORNING.
PREVIOUS DISCUSSION STILL VALID...
PATTERN CHANGE CONTINUES TO EVOLVE OVER THE CONUS...WITH TROUGHING
OVER THE W HAVING REPLACED THE STRONG RIDGE EARLIER IN THE WEEK THAT
LED TO OUR HOT TEMPS. FIRST SHORTWAVE IS CURRENTLY DROPPING SWD THRU
NRN CA EARLY TODAY AS DEPICTED BY WV LOOPS. 00Z NAM/GFS AND ECMWF
HANDLE THIS SYSTEM SIMILARLY THRU ABOUT 36 HOURS...AFTER WHICH THE
NAM KEEPS THE LOW CLOSED LONGER AND IS THEREBY SLOWER TO MOVE THE
SYSTEM THROUGH. NOT ENTIRELY CERTAIN WHICH MODEL WILL VERIFY
BEST...BUT IT IS RATHER A MOOT POINT FOR OUR CWA AS ANY OF THE
SOLUTIONS WILL BE DRY FOR US...AND WINDY AS PRESSURE GRADIENTS
TIGHTEN. SPEEDS COULD ENCROACH UPON WIND ADVISORY CRITERIA OUT IN
WRN CWA ON SATURDAY...BUT WILL LET LATER SHIFTS MAKE THE CALL AS TO
WHETHER A HEADLINE IS NEEDED WITH LATER MODEL DATA IN HAND. COOLER
TEMPS ALSO A GIVEN INTO THE WEEKEND.
THE FIRST SHORTWAVE WILL PUSH THRU THE REGION IN A POSITIVE-TILT
FASHION SATURDAY/SATURDAY NIGHT...WITH COLD FRONTAL PASSAGE IN THE
AFTN/EVENING HOURS. DUE TO SLIGHTLY LATER ARRIVAL OF FRONT ON SAT...
TWEAKED MAX TEMPS UP JUST A BIT FROM WHAT WAS INHERITED. COOLEST DAY
WILL LIKELY BE SUNDAY OVER THE ERN CWA...WITH SOME SLIGHT WARMING ON
TAP OVER THE W.
DRY W/SWLY FLOW WILL SET UP OVER THE CWA THE FIRST HALF OF NEXT WEEK
AS LARGE...CUTOFF LOW BEGINS TO FORM OVER THE GREAT BASIN. WILL
PROBABLY BE A COUPLE MORE WINDY DAYS BY THE MIDDLE OF NEXT WEEK.
AND...PRESENCE OF TROUGH TO OUR N WILL INHIBIT ANY APPRECIABLE
WARMING. OVERALL...MAX TEMPS SHOULD BE BELOW NORMAL ENTIRE WEEK.
STILL...NO RAIN IN SIGHT THIS FAR S.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
LIGHT DRAINAGE WINDS WILL CONTINUE THROUGH 16Z BEFORE BECOMING
SOUTHERLY BY 18Z THEN SOUTHWESTERLY BY 21Z. ANTICIPATED SUSTAINED
WINDS OF 10-15 KNOTS AFTER 20Z WITH GUSTS OF 20-25 KNOTS BEFORE
WEAKENING AFTER 03Z FRIDAY. EXPECT SCT MID CLOUDS AOA 12 KFT WITH
BKN-OVC CIRRUS. THERE MAY BE SEVERAL HOURS OF BROKEN MID CLOUDS
AFTER 20Z PRODUCING VIRGA. SURFACE WINDS WILL WEAKEN AFTER 03Z BUT
WESTERLY WINDS ABOVE 6-7 KFT WILL REMAIN STRONG.
FAR SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...
SOUTHWEST AND WEST WINDS WILL INCREASE THIS AFTERNOON...PEAKING AT
ABOUT 00-03Z WITH SUSTAINED WINDS OF 15-20 KNOTS AND GUSTS OF 25-30
KNOTS. STRONG WINDS WILL LINGER OVER IMPERIAL COUNTY BEFORE
WEAKENING AFTER 06Z FRIDAY. HOWEVER...STRONG SOUTHWEST AND WEST
WINDS ALOFT WILL CONTINUE OVERNIGHT. EXPECT SCT MID CLOUDS AOA 12
KFT WITH BKN-OVC CIRRUS. THERE MAY BE SEVERAL HOURS OF BROKEN MID
CLOUDS AFTER 20Z PRODUCING VIRGA.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
...FIRE WEATHER WATCH SATURDAY AFTERNOON AND EVENING FOR THE LOWER
ELEVATIONS OF SOUTHWEST AND SOUTH-CENTRAL ARIZONA AND FAR SOUTHEAST
CALIFORNIA...
SUNDAY THROUGH THURSDAY...
LOW PRESSURE WILL PERSIST OVER THE WESTERN STATES NEXT WEEK WITH
EMBEDDED SYSTEMS ROTATING THROUGH THE MAIN TROUGH. THIS WILL LEAD TO
PERIODS OF BREEZY TO WINDY CONDITIONS...MOST NOTICEABLY OVER
SOUTHEAST CALIFORNIA TUESDAY AND WEDNESDAY...ALONG WITH NEAR NORMAL
TEMPERATURES. MINIMUM HUMIDITIES WILL REMAIN LOW...BELOW 15 PERCENT
AT MOST LOCATIONS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR AZZ131-132.
CA...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR CAZ231-232.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...WANEK/ESTLE
AVIATION...AJ
FIRE WEATHER...AJHazardous weather outlook, Apr 24, 5:53 AM MST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 553 AM MST FRI APR 24 2009 AZZ020>023-025>028-CAZ031-250100- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- LOWER COLORADO RIVER VALLEY CA- 553 AM MST FRI APR 24 2009 /553 AM PDT FRI APR 24 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA... SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO WEATHER HAZARDS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL COMBINE WITH HIGH FIRE DANGERS TO WARRANT HEIGHTENED FIRE AWARENESS OVER THE WEEKEND... MAINLY ON SATURDAY AFTERNOON AND EVENING. A FIRE WEATHER WATCH HAS BEEN POSTED AS A RESULT FOR THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ032-033-250100- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 553 AM PDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO WEATHER HAZARDS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL COMBINE WITH HIGH FIRE DANGERS TO WARRANT HEIGHTENED FIRE AWARENESS OVER THE WEEKEND... MAINLY ON SATURDAY AFTERNOON AND EVENING. A FIRE WEATHER WATCH HAS BEEN POSTED AS A RESULT FOR THIS TIME PERIOD. IN ADDITION...THE GUSTY WINDS EXPECTED ON SATURDAY WILL RESULT IN AREAS OF BLOWING DUST AND SAND WHICH COULD REDUCE VISIBILITIES AT TIMES TO A MILE OR LESS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX ESTLE
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 5:43 AM MST | Fire Weather Watch | PSR | La Paz, Maricopa, Pinal, Yuma | 8 hr |
Nearby
Red Flag Warnings in Arizona, 2009Red Flag Warnings in California, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.